MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-NAIL TIBIAL 11.5MM X 30CM; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. META-NAIL TIBIAL 11.5MM X 30CM; NAIL, FIXATION, BONE
Catalog Number 71655230
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/29/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that when inserting the nail, there were no problems, but when a centimeter was missing to finish entering it, doctor took the nail from the part of the arch with his hand, and it (thread of the nail) was broken when turning it very easily.In order to remove it, it was necessary to open the focus of the fracture and impact it upwards, in this process, the lines of the fracture were displaced and the tibia was opened in several parts; for that reason, it was very difficult to place the nail again.It was necessary to place cerclages with wire after re-fracturing the tibia, the fracture was not easily corrected only with the nail.The procedure was delayed for 5 hours.
 
Additional Manufacturer Narrative
The associated meta-nail tibial was returned and evaluated.From the lab analysis conducted during this investigation, it was concluded that the nail fractured by an overload failure.The returned nail was examined visually.A fracture was observed at the proximal end of the nail as reported.Disruption of the anodization at the proximal end was also observed.Deformation to the proximal tabs was observed at the proximal end of the nail.These tabs mate with the nail guide, which is used to insert the nail into the femoral canal during surgery.If sufficient forces are placed through this region if the nail during insertion via impaction of the impactor such that they exceed the strength of the material, a mechanical overload fracture can occur.Damage to the nail distal end most likely occurred during nail extraction.No material or manufacturing deviations were observed in this investigation.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.A clinical evaluation noted that the provided photos of the fractured device support the threaded proximal area fracture.The patient impact beyond the reported extensive 4-5 hour surgical delay and possible minor extension in convalescence due to the focus of the tibial fracture being re-opened cannot be determined; however, it was reported that the patient was stable post-procedure.No further medical assessment can be rendered at this time.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
META-NAIL TIBIAL 11.5MM X 30CM
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7704891
Report Number1020279-2018-01332
Device Sequence Number732082
Product Code JDS
UDI-Device Identifier03596010585639
UDI-Public03596010585639
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K061019
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71655230
Device Lot Number17BT82255
Initial Date Received by Manufacturer 06/30/2018
Supplement Date Received by Manufacturer06/30/2018
Initial Report FDA Received Date07/19/2018
Supplement Report FDA Received Date12/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age52 YR